MAUDE Adverse Event Report: ABIOMED, INC. IMPELLA 5.0; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. IMPELLA 5.0; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA 5.0
Medical Device Problem Code Restricted Flow rate (1248)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 10/11/2021
Type of Reportable Event Death
Event or Problem Description
The complainant reported a patient in post cardiotomy cardiogenic shock¿and with low cardiac output syndrome, with an open chest for a surgical ablation, mitral and aortic valve replacement, and aortic root aneurysm repair, was implanted with an impella 5.0 for mechanical circulatory support.It was reported while on impella 5.0 support, the patient experienced bleeding from the procedures that required the patient to be transfused with 7 units of blood, 2 units of platelets, and 2 units of factor vii.The patient's coagulation studies were reported as normal, however the patient continued to bleed from their chest tubes.The patient's chest was reopened to investigate the source of bleeding, but the source was unable to be located.The physician was not concerned with the impella as a contributing factor for the bleeding.The patient was transferred back to the icu on impella support, where shortly after arriving, the impella flows continued to reduce with frequent suction alarms.The patient expired while on support.Given the limited information surrounding the details the patient's condition and cause of death the impella cannot be excluded as a possible contributing factor, however, the patient's condition may be more likely have impacted the event.
 
Additional Manufacturer Narrative
H4 date of manufacturer is unknown.The impella device was not received from the customer, therefore, investigation of the device was not possible.Should the device or any new information be received, a supplemental mdr will be filed.
 
Additional Manufacturer Narrative
The investigation for the reported issue has been completed.Due to the limited clinical information and lack of available data/product the root cause of this investigation is not determined.This report is being filed as part of a retrospective review of historical records.

Brand Name
IMPELLA 5.0
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer Contact
derek sammarco
MDR Report Key20812305
Report Number1220648-2024-24413
Device Sequence Number15937807
Product Code OZD
UDI-Device Identifier00813502011180
UDI-Public(01)00813502011180(10)1465640(17)220131
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/06/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2022
Device Model NumberIMPELLA 5.0
Device Catalogue Number005062-RO
Device Lot Number1465640
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/11/2021
Supplement Date Received by Manufacturer11/29/2024
Initial Report FDA Received Date11/29/2024
Supplement Report FDA Received Date10/06/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient Age63 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite